https://bonginoreport.com/health-fitness/fda-warns-not-to-use-these-otc-antacids

Most of us have at least one over-the-counter (OTC) antacid in our medicine cabinet at all times—ready to grab immediately at the first sign of tummy trouble. But the next time you’re suffering from heartburn or an upset stomach, you might want to take a second look at the antacids you have on hand. The U.S. Food and Drug Administration (FDA) just issued a new warning to consumers about an ingredient in antacids you’d be better off avoiding. Read on to find out what the agency is asking you to be on the lookout for.

READ THIS NEXT: Never Take This Popular OTC Drug for Longer Than 2 Days, FDA Warns.

iStock

The FDA is responsible for approving drugs before they’re sold to consumers, but the agency also continues to monitor their safety once they hit store shelves. In order to do so, the FDA has an Adverse Event Reporting System (AERS) where manufacturers, healthcare professionals, and consumers can all report any issue they come across with different medication. The agency uses the data from this database to “monitor, identify and analyze adverse event and medication errors” so they can take action if needed.

The FDA receives more than two million adverse events and medication error reports every year—and these aren’t necessarily minor issues. Research has estimated that adverse drug reactions (ADRs) could be responsible for over 106,000 deaths in the U.S. annually, according to the FDA. “The exact number of ADRs is not certain and is limited by methodological considerations,” the agency explains. “However, whatever the true number is, ADRs represent a significant public health problem that is, for the most part, preventable.”

With prevention in mind, the FDA has just issued a new alert to consumers about a concerning adverse reaction being linked to OTC antacids.

Closeup glass of drink water and pills on white table with blurred background of man sleeping on sofa, medicine and health care concept, copy space.Closeup glass of drink water and pills on white table with blurred background of man sleeping on sofa, medicine and health care concept, copy space.
iStock

The FDA released a new consumer update on Nov. 7 concerning the use of particular OTC antacids. The agency has long warned that aspirin can increase someone’s risk of bleeding, and now it’s extending the concern to antacids that have aspirin as an ingredient.

“Aspirin-containing medicines to treat heartburn, sour stomach, acid indigestion or upset stomach can cause stomach or intestinal bleeding,” the FDA said in its new warning.

The agency previously issued an alert in 2009 about the risk of aspirin-containing antacids. But while these cases remain rare, the FDA said a recent review of its AERS indicated that there have been new instances of serious bleeding from these meds following its initial warning. “Some of those patients required a blood transfusion,” the agency added.

For more health advice delivered straight to your inbox, sign up for our daily newsletter.

Antiacid Tablets close up
iStock

In light of this potential reaction, the FDA is asking people to consider alternative ways to treat an upset stomach or heartburn. “There are plenty of stomach medicines that don’t contain aspirin,” the agency said.

Karen Murry, MD, deputy director of the Office of Nonprescription Drugs at the FDA, advised consumers to “take a close look” at the Drug Facts label on their OTC antacids. According to Murry, those that contain aspirin will have it included on the label, as well as have the risk factors for bleeding listed.

“If the product has aspirin, consider choosing something else for your stomach symptoms,” she said in a statement, noting that “unless people read the Drug Facts label when they’re looking for stomach symptom relief, they might not even think about the possibility that a stomach medicine could contain aspirin.”

In fact, Kelly Johnson-Arbor, MD, a medical toxicologist and the co-medical director of the National Capital Poison Center, tells Best Life that one of the most popular OTC antacids actually has aspirin in it, or at least something very similar. “Pepto-Bismol contains a form of aspirin,” she says. “Aspirin is a type of salicylate drug, and the bismuth incorporated in Pepto-Bismol is formulated with a salicylate in a compound called bismuth subsalicylate. Both liquid and chewable forms of Pepto Bismol contain bismuth subsalicylate.”

Johnson-Arbor adds, “Other antacid and antidiarrheal products, including generic or store-brand analogs of Pepto-Bismol, Kaopectate, and ‘stomach relief’ medications, may also contain bismuth subsalicylate.”

Sick senior man suffering from stomach ache holding his stomach in bedroom
Shutterstock

According to the FDA, it is believed that the aspirin in certain combination medicines—like antacids with aspirin—are contributing to major bleeding events, as non-steroidal anti-inflammatory drugs (NSAID) like aspirin thin the blood.

But the risk of experiencing serious bleeding from aspirin-containing antacid products is higher for certain people. Factors that can increase your risk include being 60 or older, having a history of stomach ulcers or bleeding problems, drinking three or more alcoholic drinks every day, as well as taking blood-thinning drugs, steroid medicines to reduce inflammation, or other medicines containing NSAIDs.

“Warning signs of stomach or intestinal bleeding include feeling faint, vomiting blood, passing black or bloody stools, or having abdominal pain,” the FDA said. “Those are signs that you should consult a health care professional right away.”

Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you’re taking or any other health questions you have, always consult your healthcare provider directly.

You Might Like
Learn more about RevenueStripe...